What medications did my rabbit get?

Rabbits Online Forum

Help Support Rabbits Online Forum:

Catlyn

Well-Known Member
Joined
Oct 12, 2019
Messages
2,255
Reaction score
1,360
Location
Estonia
I am currently very distraught.
I had a peaceful morning until i looked at my email and found that dad had taken Storm on an emergency visit two days ago, racked up little over 400€ and hadn't told me anything about it.
I called the clinic to ask about the situation and they said that unfortunately the vet who treated him isn't around until thursday, and i can't get in touch with dad.
Does someone know what types of medications did the vets give? Screenshot of the bill is attached below.
Apparently it was something serious enough to require 4 different xray pics and 24h in stationary stay. I hope that most medication names are quite universal.
 

Attachments

  • Screenshot_20221206-110907_Samsung Notes.jpg
    Screenshot_20221206-110907_Samsung Notes.jpg
    227.9 KB · Views: 0

JBun

Jenny - Health & Wellness Mod
Staff member
Administrator
Moderator
Joined
Sep 10, 2012
Messages
12,466
Reaction score
8,494
Location
Utah, , USA
Ametin I couldn't find a match for, so not sure what it is.
Bupaq is buprenorphine, a narcotic pain med.
Cisaral drops is cisapride, a gut stimulant, commonly used for rabbits with GI stasis.
Metoklopramid is I presume, metoclopramide, another gut motility med used for GI stasis.
Duphalac syrup is lactulose, sometimes used with rabbits that have stasis.
Inflacam is meloxicam injectable, the anti inflammatory commonly used for mild to moderate pain in rabbits.
Melokskaam suspension I think is the oral meloxicam.
Lidocaine is a local anaesthetic, usually used for surgery.
NaCl infusioonilahus is sodium chloride IV fluids.
Ri-lac infusioonilahus is ringers lactate IV fluids.
Prevomax is an antinausea med to prevent vomiting, though why it would be needed for a rabbit when rabbits don't vomit, I have no idea.

All but the ametin(?), lidocaine, and prevomax I can see being used for a rabbit that is hospitalized for GI stasis. And the buprenorphine, though some vets will prescribe it for stasis, it can lead to gut slow down and lethargy when too high a dose is used because it's a narcotic, which is counterproductive when trying to treat stasis. And the total amount listed seems like a higher dose may have been used, if that amount was actually used in the two days, which if so, doesn't seem like that would be good to me if this was only stasis from GI upset. Unless this wasn't just stasis from an upset stomach or GI slowdown, but a case of bloat, which I can see high pain medication being necessary if it was bloat instead.

The lidocaine I'm also unsure why it would be needed when it is typically only used for surgery, or why so much either. So something to maybe discuss with the vet.

I would also ask why the vet deemed hospitalization was needed and not just sending your rabbit home with your parents, unless your parents aren't able to provide the at home care required for a rabbit experiencing GI stasis from an upset stomach or moderate GI slowdown, or this was much more serious than a typical case of stasis.
 

Catlyn

Well-Known Member
Joined
Oct 12, 2019
Messages
2,255
Reaction score
1,360
Location
Estonia
According to what dad had told me, he called the office late saturday because Storm had turned down his favourite vegs and his poops were almost nonexistent and miniscule. Since the 3x simethicone did nothing but he was eating just enough to get through the night safely, they took Storm to the emergency vet first thing sunday morning. Since it was a weekend/nightwatch vet, i can't be sure how savvy they were, but the clinic does have a resident rabbit specialist vet, so i don't know, maybe they just consulted that vet or something. The vet kept Storm there for the entirety of Sunday and since he hadn't improved much by then, for the entirety of monday as well. The vet said on monday evening that Storm was back to normal and ready to go home that night, if we wanted to.
But since they called at 7 in the evening, and a back-and-forth ride would be at least three hours in nice driving conditions, which weren't there, dad decided that it would be safer and okay for them to keep Storm at the vets for one more night and to pick him up on tuesday. They were already packing up to go get him, when at 7 in the morning the office called to inform parents of Storm's sudden passing.
It leaves me wondering if he would have made it if dad had driven slow and gotten him back monday night, or if anything would be different if they'd let Iris stay with Storm, at least for the ride on sunday.
What dosage would be okay for a 5.5kg rabbit then?
Why would he suddenly drop dead when he had made a full recovery? It just doesn't want to sit right with me. I wonder if the vet will call me tomorrow and explain what exactly happened.
 

Diane R

Well-Known Member
Joined
Dec 20, 2019
Messages
963
Reaction score
989
Location
London, UK
Ametin I couldn't find a match for, so not sure what it is.
Bupaq is buprenorphine, a narcotic pain med.
Cisaral drops is cisapride, a gut stimulant, commonly used for rabbits with GI stasis.
Metoklopramid is I presume, metoclopramide, another gut motility med used for GI stasis.
Duphalac syrup is lactulose, sometimes used with rabbits that have stasis.
Inflacam is meloxicam injectable, the anti inflammatory commonly used for mild to moderate pain in rabbits.
Melokskaam suspension I think is the oral meloxicam.
Lidocaine is a local anaesthetic, usually used for surgery.
NaCl infusioonilahus is sodium chloride IV fluids.
Ri-lac infusioonilahus is ringers lactate IV fluids.
Prevomax is an antinausea med to prevent vomiting, though why it would be needed for a rabbit when rabbits don't vomit, I have no idea.

All but the ametin(?), lidocaine, and prevomax I can see being used for a rabbit that is hospitalized for GI stasis. And the buprenorphine, though some vets will prescribe it for stasis, it can lead to gut slow down and lethargy when too high a dose is used because it's a narcotic, which is counterproductive when trying to treat stasis. And the total amount listed seems like a higher dose may have been used, if that amount was actually used in the two days, which if so, doesn't seem like that would be good to me if this was only stasis from GI upset. Unless this wasn't just stasis from an upset stomach or GI slowdown, but a case of bloat, which I can see high pain medication being necessary if it was bloat instead.

The lidocaine I'm also unsure why it would be needed when it is typically only used for surgery, or why so much either. So something to maybe discuss with the vet.

I would also ask why the vet deemed hospitalization was needed and not just sending your rabbit home with your parents, unless your parents aren't able to provide the at home care required for a rabbit experiencing GI stasis from an upset stomach or moderate GI slowdown, or this was much more serious than a typical case of stasis.
Ametin is metoclopramide. Lidocaine is used for serious pain by rabbit vets here.
 

Catlyn

Well-Known Member
Joined
Oct 12, 2019
Messages
2,255
Reaction score
1,360
Location
Estonia
Could it be possible that he was given too many medications in those two days? Would overdosage of the relaxing/narcotic meds have caused his heart to stop functioning?
I don't believe that stress would've killed him; he wasn't the type to be frightened easily and if he really had made a full recovery as per the vets' office, it would be weird for him to suddenly pass away.
Well, even if it was the vet's fault for giving too much of something, there's nothing we can do about it as an aftermath, is there? How would we prove it anyway...

What am i going to do about the poor widow back home? Would she really need a new buddy asap or would i have to see if she can cope without one? She's definetly been more destructive, frightened and zappy, i saw it on video call with my parents. She didn't get the chance to see Storm's dead body, so i don't know how readily she would befriend anybun, and i don't even want to begin to think about how much of a hassle it would be to get her a new husbun safe and successfully if it ever came down to it.
 

JBun

Jenny - Health & Wellness Mod
Staff member
Administrator
Moderator
Joined
Sep 10, 2012
Messages
12,466
Reaction score
8,494
Location
Utah, , USA
There's really no way to know the true cause of death unless you had a necropsy done. But yes, it sadly doesn't change what's already happened.

What to do next for Iris depends on how she's reacting and behaving. If she's still eating well and behaving semi normal, then you have time to decide what you want to do. If she becomes withdrawn and isn't eating well, then something does need to be done. Whether that's just spending a lot of time with her to comfort her, or finding her a new bun companion, depends on her personality and your/your parents individual situation.
 

Latest posts

Top